WebMD Logo Icon
WebMD Connect to Care helps you find services to manage your health. When you purchase any of these services, WebMD may receive a fee. WebMD does not endorse any product, service or treatment referred to on this page. X

How Much Codeine Does It Take to Get High?

By Jon McKenna
Experts say you could start to feel extremely drowsy within 30 to 45 minutes if you are not careful.

As with any prescription medication, you need to be careful about sticking to recommended dosages of codeine (either as prescription pain-relief tablets or cough syrup). Codeine is an opiate, so it’s possible to become drowsy or disoriented without intending to. But how much codeine does it take to make you intoxicated?

When it Comes to Codeine, How Much Is Too Much?

The amount of codeine needed to get you high varies depending on how much you take, body weight, and how quickly your liver processes the medication, Jeffrey Zipper, MD, chief medical officer at iRecovery USA in Boca Raton, Florida, tells WebMD Connect to Care. “The pain relief and feel-good effects of codeine usually begin 30 to 45 minutes after taking the substance,” Zipper says.

If you felt extremely sleepy or lightheaded after taking codeine, that can be a sign you took too much, so it’s important to consult with your doctor immediately about the dosage. Another rule to follow is to avoid alcohol while you are taking codeine.

“Mixing any opioid drug with alcohol is dangerous,” Anton C. Bizzell, MD, president and CEO of The Bizzell Group in Lanham, Maryland, tells WebMD Connect to Care. “The effects like pleasurable feelings and lowered perception of pain are temporarily enhanced. Once the drug wears off, a person may compulsively seek out the drug, which can lead to addiction,” Bizzell says. 

According to Bizzell, “serious side effects” of consuming codeine and alcohol at the same time include:

  • Dizziness and drowsiness
  • Headaches
  • “Mental fog” and trouble concentrating
  • Labored breathing
  • Delayed thinking and reacting times

As Bizzell notes, codeine can be addictive. Four times more Americans died overdosing on natural or synthetic opioids in 2018 than 20 years earlier, according to the Centers for Disease Control and Prevention. But people tend to downplay the danger of codeine abuse, Roger L’Herault, founder of Courage Recovery in Tacoma, Washington, tells WebMD Connect to Care.

Early codeine withdrawal symptoms may include anxiety, muscle aches, and sweating, Brian Wind, MD, chief clinical officer at the Nashville, Tennessee-based JourneyPure treatment centers, tells WebMD Connect to Care. Later in withdrawal, those symptoms may include nausea, vomiting, and dilated pupils, Wind says.

A common way to abuse codeine is to mix cough syrup with soft drinks as an easier-to-drink blend nicknamed, “lean” or “purple drank,” according to Bizzell. “Side effects of ‘lean’ include memory problems, listlessness, headache, blurred vision, dizziness, nausea, and constipation,” Bizzell says.

Don’t Wait. Get Help Now.

If you or a loved one are struggling with addiction, WebMD Connect to Care Advisors are standing by to help. 

WHATS NEXT
Treatment & Resources for Prescription Drugs